Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 62, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 6:29 PM CDT for Barnes County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 6:29 PM CDT (23:29 UTC)
- Expired
- Jun 10, 1998, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS1 KFAR 102330 RRA SVRFAR NDC003-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 629 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 700 PM CDT * AT 628 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF VALLEY CITY NEAR ECKELSON MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANBORN AT 700 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:20 AM CDT, 8 hours 9 minutes earlier.
Area forecast discussion, Jun 10, 10:20 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1020 AM CDT WED JUN 10 1998 88D RADAR INDICATED AREA OF PRECIPITATION WAS ENTERING WESTERN CWA. WENT AHEAD AND UPDATED ZONES ALREADY FOR THIS REASON. SATELLITE SHOWS TOPS COOLING OVER BARNES COUNTY. WAA ADVECTION AT 700 MB IS ADDING TO INSTABILITY. SYNOPTIC SCALE LIFT AVAILABLE WITH VORTICITY MAXIMUM OVER WEST CENTRAL MINNESOTA. SIGNIFICANT DEEP CONVECTION FOR THIS AFTERNOON MAY BE LIMITED BY CLOUDS COVERING PORTIONS OF CWA...POTENTIALLY LIMITING SOLAR INSOLATION. THERE IS A LACK OF MESOSCALE LIFT UNTIL LATE THIS AFTERNOON AND EVENING. BEST FRONTOGENETICAL FORCING WILL OCCUR SOUTH OF CWA IN NEBRASKA AND IOWA. HOWEVER...SURFACE TROUGH LOCATED IN EASTERN MONTANA IS FORECAST TO DEVELOP EASTWARD THIS AFTERNOON AND TONIGHT. WP
In the hours before
Special weather statement, Jun 10, 12:40 PM CDT, 5 hours 49 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1240 PM CDT WED JUN 10 1998 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL. THE LIKELY PERIOD OF THUNDERSTORMS IN EASTERN NORTH DAKOTA WILL BE AFTER 2 PM UNTIL ABOUT 8 PM CDT. THUNDERSTORMS ARE EXPECTED TO HAPPEN IN NORTHWEST AND WEST-CENTRAL MINNESOTA AFTER 5 PM CDT AND CONTINUING UNTIL ABOUT MIDNIGHT. A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS THROUGH TONIGHT. THIS SYSTEM WILL COMBINE WITH MOIST AND MODERATELY UNSTABLE AIR PRODUCING THE THUNDERSTORMS. WP
Special weather statement, Jun 10, 12:40 PM CDT, 5 hours 49 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1240 PM CDT WED JUN 10 1998 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL. THE LIKELY PERIOD OF THUNDERSTORMS IN EASTERN NORTH DAKOTA WILL BE AFTER 2 PM UNTIL ABOUT 8 PM CDT. THUNDERSTORMS ARE EXPECTED TO HAPPEN IN NORTHWEST AND WEST-CENTRAL MINNESOTA AFTER 5 PM CDT AND CONTINUING UNTIL ABOUT MIDNIGHT. A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS THROUGH TONIGHT. THIS SYSTEM WILL COMBINE WITH MOIST AND MODERATELY UNSTABLE AIR PRODUCING THE THUNDERSTORMS. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 30 min |
| Jun 10, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.